Oklahoma, 2012

Damaging Winds in Oklahoma, August 17, 2012

August 17, 2012 · NWS SHV · 2 events in 1 county or zone

A weak stationary frontal boundary across Northeast Texas and Northwest Louisiana served as a focus for showers and thunderstorms, some of which produced strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak stationary frontal boundary across Northeast Texas and Northwest Louisiana served as a focus for showers and thunderstorms, some of which produced strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 1:45 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 1:45 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT FRI AUG 17 2012

.DISCUSSION...
VERY WET PATTERN APPEARS TO BE SHAPING UP ACROSS THE FOUR STATE
REGION THIS WEEKEND.

WE SAW A BRIEF TASTE OF THAT LATE LAST NIGHT AND EARLY THIS
MORNING AS A COMPLEX OF STRONG STORMS MOVED INTO NORTHEAST TEXAS
AND NORTHERN LOUISIANA...SOME OF WHICH PRODUCED LOCALLY HEAVY
RAINFALL.

THE SET UP FOR THE WEEKEND WILL BE A VERY SLOW MOVING COLD FRONT
AND NORTHWEST FLOW ALOFT BRINGING DISTURBANCES OUT OF THE PLAINS
AND INTO THE LOWER MISS VALLEY. AT 19Z THIS AFTERNOON...SFC
ANALYSIS IS PLACING THE FRONT NEAR A LIT...HOT...DFW LINE AND THE
FRONT HAS NOT MOVED MUCH IF AT ALL MOST OF THE DAY. CONVECTION
EARLIER TIED TO MCV ACTIVITY ACROSS OUR REGION HAS SINCE DIED OFF
AND THE DISTURBANCES ALOFT HAVE MOVED SOUTH OF OUR REGION. CU
FIELD HAS BEEN NONEXISTENT BECAUSE OF THE BLOWOFF FROM THE MORNING
CONVECTION BUT THAT IS NOT THE CASE ACROSS SE OK/S AR CLOSER TO
THE FRONTAL BOUNDARY. FOR THE OVERNIGHT PERIOD...HAVE HIGHER POPS
ACROSS OUR NORTHERN ZONES CLOSER TO THE BOUNDARY BUT IT MAY BE A
LATE NIGHT EVENT ONCE AGAIN BEFORE WE SEE AN INCREASE IN SHOWER/
THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS N LA AND THE I-20
CORRIDOR OF NE TX. PREFER THE SLOWER HANDLING OF THE SOUTHWARD
MOVING FRONT PER THE NAM/WRF AS THE GFS HAS BEEN TO QUICK TO MOVE
THIS BOUNDARY SOUTH TODAY. BY SATURDAY...THE FRONT TRIES TO MOVE
A LITTLE CLOSER SOUTH TOWARDS THE AR/LA BORDER BUT WILL LIKELY
STALL ACROSS S AR/SE OK. A FAIRLY STRONG DISTURBANCE MOVES SOUTH
AND EAST INTO THE REGION FROM THE UPPER RED RIVER VALLEY OVERNIGHT
TONIGHT WHICH WILL RESULT IN SCATTERED TO NUMEROUS CONVECTION
ACROSS MOST OF THE REGION SATURDAY INTO SATURDAY NIGHT. BY
SUNDAY...THE FRONT FINALLY GETS A NUDGE SOUTHWARD TOWARDS I-20
DURING THE DAY AND SOUTH OF THE CORRIDOR SUNDAY NIGHT BUT NOT
BEFORE YET ANOTHER ROUND OF NUMEROUS THUNDERSTORMS ACROSS THE
REGION SUNDAY...TAPERING OFF FROM NORTHWEST TO SOUTHEAST SUNDAY
NIGHT.

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE THIS WEEKEND AND THIS
WILL NEED TO BE WATCHED CLOSELY. HAVE NOT POSTED A FFA BUT GIVEN
THE EXCESSIVE HEAVY RAINFALL THAT FELL EARLY THIS MORNING...THE
HEAVY RAIN POTENTIAL IS A BIT WORRISOME GIVEN THE SLOWER MOVEMENT
OF THE FRONTAL BOUNDARY. STRONG TO SEVERE THUNDERSTORMS WILL BE
TIED TO ANY KIND OF HEATING WE ARE ABLE TO GENERATE BETWEEN
PERIODS OF RAINFALL.

MADE VERY LITTLE CHANGES TO THE EXTENDED PORTION OF THE PACKAGE
BUT IT DOES APPEAR THAT A DRYING TREND WILL BEGIN MONDAY AND
CONTINUE THROUGH MUCH OF NEXT WEEK. THE ECMWF THROWS A MONKEY
WRENCH IN ALL THIS WITH A FAIRLY STRONG SHORTWAVE MOVING INTO OUR
REGION TUESDAY INTO WEDNESDAY BUT THIS IS KNEW TO THE MODEL AND
THUS WILL FOLLOW TO MORE CONSISTENT GFS FOR NOW IN THE EXTENDED
PERIODS.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
LINGERING BOUNDARIES ACROSS THE REGION TO SERVE AS THE FOCUS FOR
AFTERNOON AND EVENING CONVECTION. HOWEVER...BEST CHANCE OF TSRA
CONDITIONS EXPECTED AFTER MIDNIGHT AS A COLD FRONT ACROSS THE FOUR
STATE REGION INTERACTS WITH AN UPPER-LEVEL DISTURBANCE. SOUTHERLY
FLOW 5 TO 10 KNOTS TO BECOME NORTHWEST BEHIND THE FRONT AS IT MOVES
SOUTH OF THE REGION OVERNIGHT. OTHERWISE...MVFR CEILINGS AND
VISIBILITIES POSSIBLE BY DAYBREAK ACROSS MOST TERMINAL SITES.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  72  87  68 /  40  70  60  70  40
MLU  72  87  69  87  67 /  40  70  60  70  50
DEQ  70  86  67  85  63 /  50  70  60  70  20
TXK  69  86  69  86  64 /  50  70  60  70  30
ELD  70  86  67  86  64 /  50  70  60  70  30
TYR  73  88  71  88  67 /  40  70  60  70  40
GGG  73  88  72  88  66 /  40  70  60  70  40
LFK  75  92  73  92  70 /  30  70  50  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/05
Hazardous weather outlook, Aug 17, 10:30 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT FRI AUG 17 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1130 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD REMAINS STALLED ACROSS PORTIONS OF CENTRAL ARKANSAS...
SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS. THIS FRONT WILL BEGIN
TO MOVE VERY SLOWLY SOUTH TOWARDS SOUTHWEST ARKANSAS AND THE
INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS BY THIS EVENING INTO THE
OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS EVENING AS UPPER LEVEL DISTURBANCES MOVE UP AND OVER
THE FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ACROSS
THE REGION SATURDAY INTO SATURDAY AFTERNOON AS UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION FROM THE WEST. THIS IN
COMBINATION WITH A STALLED FRONTAL BOUNDARY NEAR THE REGION AND
DAYTIME HEATING COULD BE THE INGREDIENTS FOR A FEW SEVERE
THUNDERSTORMS. THE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT
HOURS SATURDAY NIGHT AS WELL. IN ADDITION TO THE SEVERE THREAT...
THE MOISTURE LADEN ATMOSPHERE WILL RESULT IN LOCALLY HEAVY
DOWNPOURS WITH THE THUNDERSTORM ACTIVITY THIS WEEKEND. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING INTO TONIGHT...BUT
BECOME MORE LIKELY FOR SATURDAY.

In the hours before

Special weather statement, Aug 17, 5:33 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI AUG 17 2012

ARZ050-059-OKZ077-180030-
LITTLE RIVER-MCCURTAIN-SEVIER-
633 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...HORATIO AND WINTHROP...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF BROKEN BOW...OR 13
MILES WEST OF DE QUEEN...MOVING SOUTH SOUTHEAST AT 20 MPH. OTHER STRONG
STORMS WERE DEVELOPING BETWEEN HORATIO...AND TOLLETE.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Local storm report, Aug 17, 6:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     PRESCOTT                33.80N 93.39W
08/17/2012                   NEVADA             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

25
Special weather statement, Aug 17, 6:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
756 PM CDT FRI AUG 17 2012

ARZ050-OKZ077-180145-
MCCURTAIN-SEVIER-
756 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     HORATIO...BROKEN BOW AND IDABEL...

AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF HORATIO...MOVING
SOUTH AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Local storm report, Aug 17, 6:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 E EMMET               33.72N 93.41W
08/17/2012                   NEVADA             AR   LAW ENFORCEMENT

            HIGHWAY 299 BLOCKED DUE TO DOWN TREES

&&

25

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
August 17, 7:10 PM CST
Where
McCurtain County, 0.57 mi W of Broken Bow
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -94.740

Thunderstorm Wind, McCurtain

When
August 17, 7:35 PM CST
Where
McCurtain County, 1.72 mi E of Broken Bow
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.030, -94.700

Awning was blown off a building two miles east of Broken Bow on Hwy. 70. A large tree was also down in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400018, 400024.